Tsang/Shidlofsky Visual Snow Protocol

Print Friendly, PDF & Email
April 25, 2022 | 11 Comments

Comments

  1. I have visual snow due to SSRI withdrawal.
    I’m 23, and I was stable on sertraline for just over two years, highest dose 50mg. It was prescribed after a period of anxiety due to burnout at university.

    I’m currently just over three months off sertraline. I was only taking 25mg, which I was told by multiple GPs was a ‘placebo/child’s dose’ and that I could stop taking it right away. I have since discovered that even at 25mg the brain will be significantly affected by abrupt removal of this drug, and for someone who is sensitive to psychoactive substances this has been disastrous – as evidenced by my ongoing withdrawal. A reinstatement attempt exacerbated negative symptoms (nausea, waking with feelings of panic and a racing heart, sleep paralysis, tingling pains all over my body, chest pain, facial numbness, nightmares, restlessness, feeling of doom, distorted perception as if having a bad ‘trip’ e.g. as if on psychedelics). Now the remaining symptoms which I struggle with are visual snow, light sensitivity, migraine headaches, fatigue, brain zaps (more like clicking sounds in my head) and derealisation. I also have PSSD, but sexual dysfunction was the reason I wanted to stop sertraline in the first place so i am unfortunately ‘used’ to it…

    I think that there is similarity to my experience and people’s experiences of HPPD (hallucinogen persisting perception disorder) as both SSRIs and psychedelics such as LSD act serotonergically upon brain chemistry (as my understanding goes). In fact a lot of symptoms of HPPD align with symptoms experienced during SSRI withdrawal, in particular when it comes to visual snow.

    Essentially, my nervous system has been drastically destabilised from SSRI use, to an extent which is shocking, and I have had a traumatic experience worse than any of the initial anxiety I was prescribed it for. The majority of doctors have no idea how to safely prescribe, supervise or deprescribe these drugs, which have the capacity to cause as much if not more harm as illegal drug use.

    I do believe that my symptoms will improve with time, and that once a year has passed I will be in a much better place, I’m just white knuckling it until then and doing my best to find comfort in the small good things that I can. Peer support is saving me.

  2. I have had Vision Snow for 20 years now and it is not connected to any medication that I have identified. I was previously diagnosed with migraines due to the visual disturbance, but recently learned of the name “Vision Snow”. I am happy to provide any information that may help with research.

  3. I am a 37 y/o male and positive I have developed visual snow after taking Bupropion XL 150mg for only 4 days. I see the multicolored dots in my entire field of vision, especially at night or in low light. I am discontinuing the drug in hopes that the condition will dissipate. However from what I have seen online it appears this will be permanent 🙁

    I am happy to provide more information if contacted

  4. Thank you Dr. Healy. It has not gotten any better. I should clarify that I have ALL symptoms of visual snow syndrome as well, not just the visual snow. I submitted a RxISK report. Please let me know if I can help further with my story – this is extremely distressing and life-altering. I hope my story helps shed light on these horrible side effects and how the Rx can trigger Visual Snow Syndrome

  5. I got visual snow when I started the SSRI ‘Escitalopram’. I was only on it for about a month and the symptoms have never gone away – it’s been 5 years now.

  6. Hello, first of all thank you for this page, because people with this syndrome are not taken seriously. I’m from Germany, if there are any mistakes in my English, I apologize, but I use a translator, so my English is probably understandable.

    I was prescribed the antidepressant mirtazapine by a doctor in a psychiatric emergency room in late November 2016 due to depression from acne scars. I took mirtazapine until April 2017. Shortly after stopping (a few weeks or a month) I would then start noticing eye floaters when staring at a white wall and later these blue field entoptic phenomenon when looking at the sky outside. I am very sure that this antidepressant caused my vision problems because i took no other drug. However, I only have these two symptoms (eye floaters and these “sparks”, i.e. entoptic blue field phenomenon) and no eye flickering like with a television.

    Unfortunately, doctors do not take this seriously and you are labeled as a hypochondriac, even though it is scientifically proven and documented. I’ve also asked hundreds of people around me (family, friends, classmates, etc.) and NO ONE knew or has these vision problems themselves. So it must be an abnormal pathology and not something that my ophthalmologist says everyone has. The symptoms, while not fatal, greatly impact quality of life. Last but not least, researchers had shown that there was no evidence that lower serotonin levels caused depression and I am deeply annoyed that I took this drug out of desperation at the time. I also found a case report reporting on a patient who developed Visual Snow Syndrome, however she was on citalopram and not mirtazapine (see source below).

    What I am wondering is where is the location of the mechanism of origin of this syndrome, because in the scientific literature different potential pathomechanisms are described, e.g. B. autonomic dysregulation, disorder of the central nervous system, disorder of the retinal cells, disorder of the visual cortex, circulatory disorders of the vertebral artery due to craniomanibulary dysfunction.

    It will probably take another 100 years for research to figure it out, and then the treatment will likely cause side effects of its own. I hate psychotropic drugs and will now only use naturopathic treatments that do not cause irreversible damage. I’m so frustrated because the side effect won’t go away even naturopathic medicine won’t make the side effect go away.

    Sources:

    https://neuronresearch.net/vision/clinical/snowyvision.htm#a4

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7803695/

    https://pubmed.ncbi.nlm.nih.gov/34633444/#:~:text=Visual%20snow%20syndrome%20is%20a,neural%20responses%20to%20visual%20input

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8521005/

    https://vestibular.org/visual-snow-syndrome/

    https://www.frontiersin.org/articles/10.3389/fneur.2021.703006/full

    https://academic.oup.com/braincomms/article/4/4/fcac164/6614740

    https://www.frontiersin.org/articles/10.3389/fopht.2022.758963/full

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8886039/

    https://thejcn.com/DOIx.php?id=10.3988/jcn.2020.16.4.646

  7. I have had visual snow syndrome my entire life, at least that I can remember. I am currently 51 years old. I remember as a little boy looking at the stars with my dad asking him what all the other dots were. Back then it was only visible at night. Today it is so bad that it’s hard to do a full day of work. My static is so out of control that at night in a light blacked out room with my eyes closed it seems like the sun is out. It’s becoming impossible to look at a computer screen. I do everything I can, I wear FL 41 tinted lenses, I bought an expensive computer monitor designed for eye care, my diet is centered around my eyes, I have an app on my computer that forces me to take eye breaks, you name it, but I realize that this is not an optical thing, it’s a brain thing. (although my ophthalmologist has recently detected a thinning of my optic nerves so that’s concerning).

    I have severe static, floaters, flashes, after images, extreme photosensitivity, tinnitus, all of the classic symptoms. I have a feeling it might have started when I was very young and my brother smashed me in the back of the head with a rock the size of a cantaloupe causing me to lose consciousness for a few seconds. Since then at various times in my life I have been on Wellbutrin, Zoloft, Haldol, and some other psychological drugs. The Wellbutrin left me with tardic dyskinesia. It’s possible that each drug has made it worse and worse and at this point I do feel like at some point my vision with be completely off the air.

    I live in NY and I don’t have access to any doctors who even know what I am talking about so I don’t see how I can benefit from Tsang and Shidlofsky’s program. Pretty much hopeless after 51 years of this.

  8. I have developed visual snow syndrome after increasing my dosage of Bupropion from 150 to 300mg. I have since completely come off the medication and all the symptoms persist. It has been over a month

Leave a Reply